Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Is bleeding after nasal cauterization to be expected? Nose bleeding after coughing.

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 1600 Questions
Question
I had a nasal cauterization done yesterday by an ENT. This was the second one in two weeks (because the first one wasn't completely effective. My question is: Is a certain amount of post op bleeding normal or to be expected? I woke up this morning and coughed of and on for about 10 min and nose started dripping blood ( very slightly) and stopped on its on after about 3-4 min. Then, just an hour ago it started dripping or seeping on its own. Again, for just a couple of minutes and then stopped. I'm worried that something went wrong or scab come off from all the coughing this morning. I tried to call my ENT, but he's in surgery.
Posted Wed, 25 Apr 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 2 hours later
Hi

Thanks for the query

Q: Is a certain amount of post op bleeding normal or to be expected?

A: It is very unusual to have bleeding in the post cauterization period if the bleeder has been correctly identified and cauterized. But, sometimes there might be some amount of blood clots seen in the post-operative period, that is because of clearing of the accumulated clots in the sinuses.

First of all, let me make things clear for you, as an individual becomes older there are various weak points developed in the blood vessels which are termed as aneurysms. These aneurysms become the potential point for bleeding whenever there is even slight increase in the blood pressure. During endoscopy not all aneurysms can be cauterized, hence when one bleeder is cauterized the other aneurysm will open-up.

Secondly, dripping of the nose after cauterization can also be due to overzealous cauterization of the bleeder wherein the clots slough out very easily once the edema surrounding the bleeder subsides. The sneezing or coughing will increase the pressure in the nose thus dislodging the clots as well as blowout of the potentially weak aneurysms.

I would suggest you to use oxymetazoline or xylometazoline to induce decongestion of the nasal mucosa and drink plenty of water to keep the mucosa moist and hydrated. If the bleeding continues, request your doctor to administer you vitamin-K injection. Vitamin-K is a potent haemocoagulant, it helps in reducing the post operative bleeding.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions